Mississippi, 2018

Flash Flooding and Damaging Winds in Mississippi, July 16 to 17, 2018

July 16 to 17, 2018 · NWS JAN · 21 events in 8 counties and zones

Abundant moisture combined with lingering boundaries across the region to help produce afternoon showers and storms across the region. These storms brought damaging winds to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$464,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Abundant moisture combined with lingering boundaries across the region to help produce afternoon showers and storms across the region. These storms brought damaging winds to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 16, 11:35 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 11:35 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1235 PM CDT Mon Jul 16 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:

Mainly VFR conditions are expected at TAF sites through the region
through the 18Z TAF cycle with the exception of limiting
conditionsby the way of isolated to scattered thunderstorms
impacting a site. Better chances of thunderstorms impacting a site
will exist near KHBG so a prevailing -TSRA group was added. VCTS
was introduced this afternoon for all other sites. Although some
MVFR CIGs have developed at KGTR they are expected to lift soon.
Storm coverage should begin to decrease as we get into the
evening. There's a chance some low CIGs could develop tomorrow
morning but there was not enough confidence to introduce this
solution into the TAFs.

&&

.DISCUSSION...

The morning update to the forecast included raising rain/storm
chances through the region for today as well as increasing the
amount of cloud cover and lowering high temperatures throughout
most of the region. Morning radar scans show that convective
storms, which are forming along an old boundary from storms that
moved through the Plains on yesterday, have already begun to
develop in SE AR and Northern MS. These storms and associated
cloud cover will continue to move towards the SW into our region
over the next few hours. In the east, remnants of a cluster of
thunderstorms that moved though TN this morning continue to dive
south. While most of the storms associated with this feature are
just east of us in Alabama, cloud cover has spread well into our
region and should keep high temps in east MS in the upper 80s to
lower 90s. Outflow boundaries from storms to our east will help
initiate convection east of the I-55 corridor. Latest CAM guidance
has trended earlier and wetter. The Heat Advisory has been pulled
for a good portion of the CWA. Only some counties and parishes
along and west of the MS River where rain chances are lower and
less cloud cover is expected will remain in the advisory. Although
the advisory was pulled from counties in Central MS, some
isolated locations could still meet advisory criteria for a brief
period of time in the earlier afternoon hours before cloud cover
begins to overspread the area.

Prior discussion below:

Through tonight: Over the next 24 hours, the area will come under
greater influence from northwesterly mid/upper flow, aiming a
series of shortwave disturbances toward the region. This will
continue the pattern of relatively high diurnal convective
coverage into today. Several residual boundaries from Sunday
convection will serve as foci for development later today, with
current expectations of the highest POP over north MS and across
East MS into the Pine Belt. Locally heavy rainfall isn't out of
the question given the abundantly moist airmass (PW >2") in place.
Though the greatest coverage is expected this afternoon into the
early evening, with passing disturbances in NW upper flow, there's
better potential for lingering overnight activity than in
previous days.

Outside of showers and storms, heat stress will remain a concern
for today. Forecast apparent temps once again show us peaking
between 105 to 110 across most of the CWA. Typically I would be
less inclined to post a heat advisory with relatively high POP
over much of the area. However, even with development early in the
day Sunday over east MS, much of that area reached advisory
criteria during the late morning before rain and clouds began to
curtail temps/heat indices. I expect today will work similarly,
though CAMs suggest most development will occur mid to late
afternoon. I did leave out part of the Pine Belt, where conditions
look a touch more borderline, and north central parts of the CWA,
where heat indices have been staying below 105 the past few days.
/DL/

Tuesday through Sunday: A mid level northwest flow regime will
continue to setup over the region early in the period as
troughiness continues to increase over the eastern third of the
nation. This flow pattern will bring the area under greater
influence of shortwaves embedded in the flow, as well as, cold
fronts associated with the stronger waves. Cold front associated
with the intial wave will try to drop into the region Tuesday, but
the majority of its support will push on to the east. Model
differences exist on just how far the boundary will drift to the
south. Still, such proximity will serve to focus convective
activity through Thursday when it lifts back north somewhat.

Friday looks to be the hottest day of the week as the mid level
ridge tries to reassert itself to the east over the forecast area.
Meanwhile, the next potent wave will dive southeast out of the upper
MS valley into the OH valley with another cold front poised to move
into the area Saturday/Sunday. The GFS is more bullish with this
scenario, while the ECMWF maintains a stronger ridge position and
pushes the majority of the energy east. Trended toward the ECMWF
with a hotter/less convection forecast through the weekend.

With dewpoints remaining in the low to mid 70s and temps climbing to
near 100, heat indices will easily extend above 105 and may reach
110 over the ArkLaMiss Delta region over the weekend if the ECMWF
solution pans out. Because of model variance this far out, will at
least mention limited heat stress in the HWO for the weekend./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  74  92  74 /  32  45  53  34
Meridian      90  73  92  74 /  47  41  69  36
Vicksburg     95  74  92  75 /  33  26  45  33
Hattiesburg   92  73  91  74 /  61  32  67  46
Natchez       93  74  92  75 /  31  17  42  35
Greenville    94  73  91  74 /  33  39  52  33
Greenwood     93  73  91  74 /  58  35  58  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ040-041-047-053-
     059>061.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&

JPM3
Hazardous weather outlook, Jul 16, 9:40 AM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1040 AM CDT Mon Jul 16 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171545-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1040 AM CDT Mon Jul 16 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...The rest of Today and Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...remainder of today

The combination of heat and humidity today is expected to result
in several hours of heat index values between 100 and 105
degrees. Precautions should be taken to avoid strenuous outdoor
activities. Check on those vulnerable to heat stress. Stay
hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The combination of heat and humidity today is expected to result
in several hours of heat index values near 105 degrees.
Precautions should be taken to avoid strenuous outdoor activities.
Check on those vulnerable to heat stress. Stay hydrated and wear
light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

3

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 16, 12:15 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
115 PM CDT MON JUL 16 2018

MSZ038-039-045-046-161845-
Kemper MS-Neshoba MS-Winston MS-Noxubee MS-
115 PM CDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NOXUBEE...KEMPER...
SOUTHEASTERN WINSTON AND NORTHEASTERN NESHOBA COUNTIES UNTIL 145 PM
CDT...

At 115 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles northeast of Gholson, or 14 miles northeast of Preston, moving
southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nanih Waiya, Preston, Macon, De Kalb, Liberty, Mashulaville, Gholson,
Bluff Springs, Electric Mills, Paulette, Scooba and Shuqualak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 8837 3264 8881 3295 8906 3319 8855
      3289 8835
TIME...MOT...LOC 1815Z 328DEG 20KT 3300 8863

JM
Special weather statement, Jul 16, 12:18 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
118 PM CDT MON JUL 16 2018

MSZ049-055-056-161845-
Smith MS-Rankin MS-Simpson MS-
118 PM CDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN...
NORTHEASTERN SIMPSON AND NORTHWESTERN SMITH COUNTIES UNTIL 145 PM
CDT...

At 118 PM CDT, Meteorologists were tracking a strong thunderstorm
near White Oak, or 14 miles south of Morton, moving southeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Raleigh and Burns around 145 PM CDT.

Other locations impacted by this storm include Polkville and Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3188 8955 3205 8986 3222 8970 3222 8957
      3214 8933
TIME...MOT...LOC 1818Z 300DEG 11KT 3215 8966

JM
Special weather statement, Jul 16, 12:46 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
146 PM CDT MON JUL 16 2018

MSZ045-046-161930-
Kemper MS-Neshoba MS-
146 PM CDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT KEMPER AND SOUTHEASTERN NESHOBA
COUNTIES UNTIL 230 PM CDT...

At 146 PM CDT, Meteorologists were tracking a strong thunderstorm
near De Kalb, or 10 miles southeast of Preston, moving south at 30
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  De Kalb around 155 PM CDT.
  Liberty around 210 PM CDT.
  Blackwater around 215 PM CDT.
  Prismatic around 220 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 8856 3258 8895 3277 8908 3291 8852
      3260 8839 3259 8839
TIME...MOT...LOC 1846Z 000DEG 25KT 3282 8867

JM
Special weather statement, Jul 16, 12:49 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
149 PM CDT MON JUL 16 2018

MSZ049>051-055>057-161915-
Smith MS-Scott MS-Newton MS-Rankin MS-Simpson MS-Jasper MS-
149 PM CDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER...
SOUTHEASTERN RANKIN...SOUTHWESTERN NEWTON...NORTHEASTERN SIMPSON...
NORTHERN SMITH AND SOUTHEASTERN SCOTT COUNTIES UNTIL 215 PM CDT...

At 149 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Forest to near Johns. Movement was
southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Homewood around 155 PM CDT.
  White Oak and Pineville around 215 PM CDT.

Other locations impacted by these storms include Polkville, Montrose
and Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3215 8909 3194 8977 3217 9002 3236 8942
TIME...MOT...LOC 1849Z 318DEG 14KT 3229 8945 3217 8982

JM
Special weather statement, Jul 16, 1:28 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
228 PM CDT MON JUL 16 2018

MSZ045-046-051-052-162015-
Kemper MS-Lauderdale MS-Newton MS-Neshoba MS-
228 PM CDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEWTON...SOUTHERN
KEMPER...SOUTHEASTERN NESHOBA AND LAUDERDALE COUNTIES UNTIL 315 PM
CDT...

At 228 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Porterville to Prismatic to near
Little Rock. Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Daleville, Porterville and Tamola around 235 PM CDT.
  Meridian Station around 250 PM CDT.
  Marion around 305 PM CDT.
  Lauderdale around 310 PM CDT.
  Suqualena, Toomsuba, Meehan and Nellieburg around 315 PM CDT.

Other locations impacted by these storms include Chunky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3242 8841 3231 8864 3231 8896 3236 8910
      3244 8918 3260 8923 3274 8837
TIME...MOT...LOC 1928Z 318DEG 14KT 3266 8843 3257 8874 3256 8904

DC
Special weather statement, Jul 16, 1:31 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
231 PM CDT MON JUL 16 2018

MSZ056-057-065-066-162015-
Smith MS-Jones MS-Covington MS-Jasper MS-
231 PM CDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER...
SOUTHEASTERN SMITH...NORTHEASTERN COVINGTON AND NORTHERN JONES
COUNTIES UNTIL 315 PM CDT...

At 231 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Heidelberg to near Stringer to near
Taylorsville. Movement was southeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Sandersville around 250 PM CDT.
  Moss around 255 PM CDT.
  Hebron around 315 PM CDT.

Other locations impacted by these storms include Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3163 8913 3160 8951 3162 8960 3175 8968
      3178 8968 3178 8965 3184 8965 3197 8908
      3180 8894 3168 8895
TIME...MOT...LOC 1931Z 308DEG 11KT 3189 8902 3183 8927 3181 8953

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 98 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 flash flood, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Newton

When
July 16, 1:58 PM CST
Where
Newton County, 1.38 mi NW of Chunky
Measured
46 kt (53 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.333, -88.948

A tree was blown down on Ridge Road on the west side of Chunky.

Thunderstorm Wind, Attala

When
July 16, 2:49 PM CST
Where
Attala County, 2.37 mi NNW of Kosciusko Arpt
Measured
46 kt (53 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.110, -89.570

A tree was blown down along Highway 43N.

Thunderstorm Wind, Attala

When
July 16, 2:52 PM CST
Where
Attala County, 0.6 mi W of Hesterville
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.168, -89.680

A tree was blown down along Highway 440 near the Lighthouse Children's Home.

Thunderstorm Wind, Attala

When
July 16, 3:21 PM CST
Where
Attala County, 0.58 mi E of Mc Adams
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.020, -89.690

A tree was blown down along Highway 12 West.

Thunderstorm Wind, Madison

When
July 16, 4:15 PM CST
Where
Madison County, 1.36 mi ESE of Madison Campbell Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.420, -90.080

A sailboat was caught on Ross Barnett Reservoir during a severe thunderstorm. It was damaged. Two occupants were in distress but were not injured.

Lightning, Rankin

When
July 16, 4:30 PM CST
Where
Rankin County, 1.38 mi S of Fannin
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.400, -89.950

At least ten structure fires occurred around the county due to lightning.

Thunderstorm Wind, Madison

When
July 16, 4:52 PM CST
Where
Madison County, Cedar Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.480, -90.180

A tree was blown down across the road.

Lightning, Madison

When
July 16, 5:00 PM CST
Where
Madison County, 1.36 mi ESE of Cedar Hill
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.470, -90.160

Lightning struck a home in Derby Cove.

Thunderstorm Wind, Madison

When
July 16, 5:00 PM CST to 5:06 PM CST
Where
Madison County, 0.61 mi WNW of Ridgeland to Ridgeland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.433, -90.140

Multiple trees were blown down across the city of Ridgeland.

Lightning, Madison

When
July 16, 5:11 PM CST
Where
Madison County, 1.24 mi SSW of Madison
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.454, -90.109

Lightning struck a house on Vintage Drive.

Flash Flood, Madison

When
July 16, 5:15 PM CST to 7:45 PM CST
Where
Madison County, 2.76 mi S of Richton to 2.82 mi S of Charlton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
32.540, -90.150

Flash flooding occurred in the Lake Caroline area. Streets were also underwater in the Grayhawk subdivision.

Flash Flood, Hinds

When
July 16, 5:36 PM CST to 8:30 PM CST
Where
Hinds County, 0.58 mi W of Jackson to 0.57 mi SW of Jackson
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.330, -90.180

Several inches of water covered the road at the intersection of North State Street and Woodrow Wilson.

Flash Flood, Madison

When
July 16, 5:39 PM CST to 7:45 PM CST
Where
Madison County, 2.43 mi WSW of Gluckstadt to 2.08 mi W of Gluckstadt
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.510, -90.120

Streets were flooded in the Red Oak Plantation subdivision.

Flash Flood, Rankin

When
July 16, 5:42 PM CST to 7:45 PM CST
Where
Rankin County, 1.74 mi WSW of Fannin to 1.85 mi WSW of Fannin
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.413, -89.979

Water covered Church Road.

Thunderstorm Wind, Franklin

When
July 16, 5:45 PM CST
Where
Franklin County, 3.18 mi NNW of Little Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.445, -90.741

Trees and power lines were blown down near the intersection of Lower Water Bridge Road and Bogue Chitto Road.

Flash Flood, Madison

When
July 16, 5:55 PM CST to 7:45 PM CST
Where
Madison County, 1.84 mi ESE of Madison to 1.15 mi E of Madison
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
32.463, -90.069

Backyards and streets were flooded near the intersection of Hoy Road and North Old Canton Road. Two to three feet of water also covered portions of Highland Ridge subdivision and water entered two homes.

Flash Flood, Hinds

When
July 16, 5:59 PM CST to 7:45 PM CST
Where
Hinds County, 2.71 mi NE of Jackson to 2.63 mi S of Longaloo
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.360, -90.140

At least six inches of water covered the intersection of Ridgewood Road and Sheffield Drive, with one car stalled. Multiple inches of standing water occurred in the Deville Plaza parking lot.

Flash Flood, Hinds

When
July 16, 6:01 PM CST to 8:30 PM CST
Where
Hinds County, 2.35 mi NNW of Taylorsville to 2.38 mi NNW of Taylorsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
32.263, -90.259

Water overflowed Suncrest Drive.

Thunderstorm Wind, Warren

When
July 16, 7:15 PM CST to 7:25 PM CST
Where
Warren County, 0.88 mi ESE of Yokena to 3.21 mi SE of Allen
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
32.165, -90.936

Multiple trees were blown down in the southern part of the county.

Thunderstorm Wind, Lauderdale

When
July 17, 4:25 PM CST
Where
Lauderdale County, 5.57 mi SSE of Kewanee
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.341, -88.430

A tree was blown down onto a power line across Liberty Church Road.

Thunderstorm Wind, Lauderdale

When
July 17, 4:51 PM CST
Where
Lauderdale County, 2.21 mi N of Lockhart
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.511, -88.573

A tree was blown down near Campground and Rabbit roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759450, 759451, 759452, 759453, 759454, 759455, 759456, 759457, 759458, 759459, 759460, 759461, 759462, 759463, 759469, 759464, 759467, 759468, 759471, 759473, 759474.